Percocet is the brand name combination of acetaminophen, a nonsteroidal anti-inflammatory drug (NSAID), and oxycodone, an opioid painkiller. The drug was designed for short-term treatment of post-surgery or injury pain. It was never intended to treat chronic pain, as other narcotic painkillers have been designed for that kind of treatment. In the combination that makes up Percocet, the NSAID reduces inflammation and fever while the opioid manages intense pain sensations for several hours.
Percocet Abuse and the Opioid Addiction Epidemic
When taken as prescribed, Percocet lasts in the body for 4-6 hours, depending on the dose. Although it is designed to be digested, which can be a slow-release method for drugs, Percocet binds to the opioid receptors in the brain quickly. These receptors are involved in how the brain processes pain signals, but they are also involved in breathing rate and some neurotransmitters like serotonin and dopamine. People who take a large dose of Percocet, whether accidentally or on purpose, may experience euphoria, sedation, relaxation, and elevated mood from their dose. This experience can lead to abuse of the drug and eventual addiction.
Because it was so widely prescribed, Percocet is one of the opioid drugs believed to have triggered the current opioid addiction and overdose epidemic in the United States. According to the Centers for Disease Control and Prevention (CDC), about 30 percent of overdose deaths in the US involved opioid drugs, including Percocet. By 2010, that number rose to 60 percent. By 2014, close to 2 million Americans abused or struggled with addiction to opioid painkillers. The National Institute on Drug Abuse (NIDA) reports that, as of 2018, more than 115 people die of opioid overdoses every day in the US alone. Percocet is one of the culprits.
It is important to get help to end opioid abuse before it becomes deadly. Understand the signs to get help for friends and family who may struggle with Percocet abuse.
Physical Signs of Percocet Abuse
People who are intoxicated by opioids will have specific physical side effects, including:
- Sedation, which may appear as slowed reflexes and sleepiness
- Pain relief, which may include not feeling new injuries
- Cough suppression
- Blood pressure changes
- Passing out
When a person takes too much of an opioid drug like Percocet, they are at risk of an overdose. If a person displays any of the following symptoms, call 911 because they need emergency medical attention:
- Drowsiness, leading to passing out
- Muscle weakness or floppiness
- Pinpoint pupils
- Slow heart rate
- Slow, irregular, or shallow breathing
- Cold, clammy, or blue-tinted skin
- Oxygen deprivation, which may lead to death
Percocet and the Mental Repercussions
Potent drugs of any kind will lead to changes in the brain, including issues with cognition, learning, memory, and judgment. In people who struggle with Percocet abuse, this may include:
- Not feeling emotions, including sadness
- Slower thinking
- Memory problems, including blackouts
- Poor judgment
- Mood swings
If one struggles with a mental health condition like depression or anxiety, they are more at risk of developing an addiction to a substance because it releases mood-elevating neurotransmitters for a brief time. Anyone who has a history of addiction or substance abuse should speak with their doctor before taking a prescription medication like opioid painkillers.
Behavioral Changes from Abusing Percocet
When a person struggles with addiction, they will develop compulsive behaviors around the drug that will change their other behaviors. Some behavioral signs of addiction to opioids and other drugs include:
- Stealing drugs from friends and family
- Stealing money or valuables to sell in order to purchase drugs
- Taking higher doses than prescribed
- Rapidly running out of a prescription and needing a refill frequently
- Going to multiple doctors to get multiple prescriptions
- Forging a fake prescription
- Mood swings or hostility with no other known cause
- Poor decision-making skills
- Lying about how much of the drug they take
- Becoming defensive when confronted about how much they take
- Thinking about the next dose and talking about the drug a lot
- Worrying about how much of the drug is left
Get Help to Stop Abusing Percocet
Abusing any drug, including Percocet, is very dangerous. Being intoxicated while driving, around family or friends, or at work or at school can result in profound consequences like car accidents, emotional harm to loved ones, job loss, academic suspension, financial instability, and much more. The risk of overdose increases as addiction progresses, as the individual may take larger and larger doses or move to harder opioids like heroin or fentanyl.
Fortunately, addiction specialists understand how to help people overcome addiction to Percocet and other opioids. A physician will assess the risk of withdrawal symptoms based on how serious and long-lasting the addiction has been. Opioid use disorder can be mild with 2-3 symptoms in a year; moderate with 4-5 symptoms in a year; or severe with six or more of the above symptoms in a year.
Once an individual’s history with Percocet has been evaluated, the doctor may work with the person to taper off Percocet or replace the substance with buprenorphine as a form of medication-assisted treatment (MAT) to help the person detox safely. MAT replaces the opioid in the brain without producing a high that can become addictive, so the person will experience fewer physical and emotional withdrawal symptoms.
Once medically supervised detox is complete, it is important to enter a rehabilitation program that offers group and individual therapy. These programs help to change behaviors around drugs and alcohol to reduce the risk of relapse and create healthier responses to pain and stress.